Does too little potassium cause cramps? Quite possibly:
Dr. Stephen Liggett, a professor of medicine and physiology at the University of Maryland, . . . got terrible cramps in his calf during yoga. The culprit, he decided, was the drugs he takes for asthma, which can diminish the body’s supply of potassium. He knew that potassium is sold over the counter. But because high levels of potassium can be dangerous, store-bought potassium supplements are not very strong. . . . Before he does yoga, he measures the potassium levels in his blood before and after taking what he describes as a hefty dose of over-the-counter supplement. Then he calculates how much additional potassium he thinks he needs, securing it from concentrated potassium tablets from his research lab — how much he declined to say.”I didn’t want to drink two gallons of Gatorade,” Dr. Liggett explained. He hasn’t had cramps since he began ”preloading,” as he calls it, with potassium. But, he said, ”I haven’t done a controlled trial.”
Thanks to Evelyn Mitchell.
Addendum. Someone commented that the potassium/cramps connection is widely known. And he or she is right. No wonder Dr. Liggett didn’t do a “controlled trial”.